Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS La Crosse, WI

June 17, 2001Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2001, 11:53 PM CDT for Chickasaw County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 11:53 PM CDT (04:53 UTC)
Expired
Jun 18, 2001, 1:00 AM CDT
In force
67 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 12:00 AM CDTHail 1.75New Hampton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS53 KARX 180453
SVRLSE
IAC037-180600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST IOWA

* UNTIL 100 AM CDT

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER NEW HAMPTON...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR LAWLER AT MIDNIGHT CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 17, 3:07 PM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT SUN JUN 17 2001

MAIN FORECAST PROBLEM IS CONVECTIVE CHANCE TONIGHT THROUGH MONDAY
NIGHT WITH EVOLVING WARM SECTOR AND COLD FRONTAL PASSAGE.

INSTABILITY CONTINUES TO BUILD ACROSS IOWA WITH SBCAPES APPROACHING
2500J/KG.  RUC2 ALSO PLACES MOST OF IA UNDER A STRONG 100J/KG
CIN CAP. CAP WEAKENS NORTHEAST BUT CAPES ARE 500 OR LESS OVER WI.
SURFACE ANALYSIS SHOWS TWO BOUNDARIES. FIRST ALONG KMLI-KAEL-KFSD
LINE WITH INSTABILITY SOUTH OF IT AND SOUTHERLY WIND. SECOND CAPPED
AIR MASS OVER KS/NEB/WRN MO.  BOTH ARE EVOLVING NORTHWARD. RADAR AND
SATELLITE INDICATE ELEVATED SHOWERS OVER MN MOVING EAST. LIGHTNING
STRIKES NEAR KOMA AND WRN IA WITH ELEVATED CONVECTION IN AREA OF LOW-
MID LEVEL CONVERGENCE. SURFACE-BASED STORMS NOW ERUPTING NEAR KABR
WITH SEWRD MOTION.

I AM QUITE PLEASED WITH AVN/ETA SOLUTIONS TODAY...WHICH ARE QUITE
SIMILAR AS THEY HAVE BEEN LAST FEW DAYS. HOWEVER...THE ETA
TOTALLY MISSED THE SD CONVECTION THIS MORNING...OLDER RUNS HAD IT.
MSAS SURFACE ANALYSIS CONTINUES TO SHOW 1MB/HR PRESSURE FALLS
CENTERED ON KOMA. AS PRESSURE FALL IN PLAINS...SOUTHERLY FLOW AND
LOW-LEVEL JET WILL ENHANCE OVERNIGHT AND FIRE INTO NORTHERN SURFACE
BOUNDARY AND UPSLOPE OVER FRONT.  850 MB MOISTURE TRANSPORT IS
CONVERGING RIGHT INTO SOUTHERN MN AT 00Z AND THIS THEN SHIFTS
EASTWARD INTO FORECAST AREA. WITH 2500-300J/KG CAPES RUNNING OVER
FRONTAL BOUNDARY ACROSS AREA...MCS WILL EVOLVE FROM A KFSD ORIGIN
POINT. CORFIDI VECTORS SUGGEST SOUTHEAST MOTION BUT FACTORING IN
EVOLVING LLJ TO NORTH...IT MAY BE MORE EAST. WITH PRECIPITABLE
WATER NEAR 1.5 IN SOURCE AIR MASS...WILL ISSUE A FLASH FLOOD
WATCH FOR SERN MN KRST-KAUM COUNTIES THAT HAVE HAD PROBLEMS LATELY.
SOME SUPPORT IN ETA FOR A POSSIBLE SECOND CLUSTER FURTHER NORTH OF
THIS WHICH IS NOW GROWING NEAR KABR. MUST ALSO WATCH SURFACE BOUNDARY
FOR SURFACE BASED CONVECTION NERN IA/SWRN WI/SERN MN. 0-6KM BULK
SHEAR IS 50KTS AND WEAKENS SLIGHTLY THROUGH THE NIGHT...THUS MAIN
THREAT FOR SEVERE IS WEST OF MISS RIVER WITH MCS AS IT MOVES IN.
APPEARS IT IS MAINLY HAIL/WIND BUT 0-3KM HELICITY IS AROUND 200 IN
SOUTHERLY FLOW. WILL RAIN MOST AREAS TONIGHT WITH ALL THESE FACTORS.

WARM FRONT SHOULD SURGE NORTHWARD MONDAY AFTER MORNING CONVECTION
PULLS EAST AND AHEAD OF STRONG SHORTWAVE TROUGH AND COLD FRONT.
ETA/AVN PULL IN A STRONG CAP AND WARM LOW-LEVEL TEMPERATURES TO 18C.
WILL BRING AN AFTERNOON BREAK INTO MONDAY PERIOD WITH STRONG SWRLY
FLOW...WARM SURFACE HIGHS VIA MIXING...AND LOWERING OF TSRA CHANCES
FURTHER EAST OF COLD FRONT. COLD FRONT SHOULD LIE ALONG A KMSP-KSUX
LINE AT 18Z. THEN...INSTABILITY SHOULD BE QUITE LARGE BY 00Z WHEN
FRONT MOVES THROUGH. SPEED MAX ALOFT MOVES IN WITH 60+ KTS AT 500 MB.
0-6KM BULK SHEAR SUPPORT SUPERCELLS WITH CAPES OF 2500-3500J/KG IN
PLACE OVER CWA. VGP/BRN SHEAR LOOK GOOD FOR ISOLATED TORNADOES...BUT
CURVATURE IS NOT STRONG IN UNIDIRECTIONAL HODOGRAPH. SPC HAS A MOD
RISK FOR THIS PERIOD AND MAIN THREAT IS VERY LARGE HAIL AND WIND.
STORMS WILL BE SUPERCELL SPLITERS AND ISOLATED TORNADOES COULD FORM
IF DEVIANT MOTION OCCURS OFF HODOGRAPH...ESPECIALLY IN LARGE CAPE
ENVIRONMENT. CAP IS HUGE IN ETA AND IT DOESNT CONVECT THE AIR MASS
DUE TO WEAK SURFACE CONVERGENCE AND FN VECTOR CONVERGENCE OVER THE
FORECAST AREA. I AM IGNORING THIS FOR NOW BUT THESE FACTORS ALONG
WITH LARGE SCALE UPPER JET TO THE NORTH COULD POSSIBLY LIMIT OUTCOME
MONDAY EVENING. THIS WEATHER SCENARIO TRANSLATES SOUTHEAST ACROSS
FORECAST AREA OVERNIGHT INTO TUESDAY MORNING.

TUESDAY IS A MUCH DIFFERENT AIR MASS OVER THE REGION WITH THE
SOUTHERN PORTIONS STILL NEAR FRONT FOR A CHANCE OF RAIN.  IT WILL
BE A COLD AIR/DRY ADVECTION DAY. COLD POOL AND UPPER LOW MOVES ACROSS
WI FORECAST AREA ON WEDNESDAY FOR INSTABILITY SHOWERS.

EXTENDED...MODELS AGREE ON DRY PERIOD WITH GRADUAL WARMING.

COORDINATED WITH MKX/GRB/MPX/DMX.

.LSE...FLASH FLOOD WATCH SERN MN TONIGHT...MNZ079-086-087-094-095.

DB

In the hours before

Local storm report, Jun 17, 10:30 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    MERRILAN                  WI   1.75 INCH HAIL
06/17/01   JACKSON                        REPORTED BY SHERIFF

0910 PM    2 N BLACK RIVER FALLS     WI   1.75 INCH HAIL
06/17/01   JACKSON                        REPORTED BY SHERIFF

0936 PM    2 S MONDOVI               WI   WIND DAMAGE
06/17/01   BUFFALO                        TREES DOWN ON HWY 37

GL
Local storm report, Jun 17, 10:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0915 PM    LAKE CITY                 WI   60 MPH TSTM GUST
06/17/01   WABASHA                        REPORTED BY LOCAL SPOTTER

0919 PM    LAKE CITY                 MN   0.75 INCH HAIL
06/17/01   WABASHA                        REPORTED BY LOCAL SPOTTER

0924 PM    LAKE CITY                 MN   WIND DAMAGE
06/17/01   WABASHA                        REPORTED BY LOCAL SPOTTER

0955 PM    12 NW WINONA              MN   0.75 INCH HAIL
06/17/01   WINONA                         REPORTED BY LOCAL SPOTTER

1011 PM    2 N SPARTA                WI   70 MPH TSTM GUST
06/17/01   MONROE                         REPORTED BY DISPATCH

1013 PM    2 N SPARTA                WI   0.88 INCH HAIL
06/17/01   MONROE                         REPORTED BY DISPATCH

1016 PM    FOUNTAIN CITY             WI   1.50 INCH HAIL
06/17/01   BUFFALO                        REPORTED BY DISPATCH

1018 PM    1 W WINONA                MN   0.88 INCH HAIL
06/17/01   WINONA                         REPORTED BY DISPATCH

1037 PM    TOMAH                     WI   1.75 INCH HAIL
06/17/01   MONROE                         REPORTED BY DISPATCH
  ;

KRC
Local storm report, Jun 17, 10:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1045 PM    HOLMEN                    WI   1.25 INCH HAIL
06/17/01   LA CROSSE                      REPORTED BY DISPATCH

KRC
Local storm report, Jun 17, 10:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1055 PM    HOLMEN                    WI   1.75 INCH HAIL
06/17/01   LA CROSSE                      REPORTED BY DISPATCH

1057 PM    ONALASKA                  WI   0.75 INCH HAIL
06/17/01   LA CROSSE                      REPORTED BY DISPATCH

KRC
Local storm report, Jun 17, 11:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1103 PM    WEST SALEM                WI   0.75 INCH HAIL
06/17/01   LA CROSSE                      REPORTED BY DISPATCH

1104 PM    WEST SALEM                WI   1.00 {INCH HAIL
06/17/01   LA CROSSE                      REPORTED BY DISPATCH

KRC
Local storm report, Jun 17, 11:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1030 PM    ALMA                      WI   FLOOD
06/17/01   BUFFALO                        REPORTED BY SHERIFF'S OFFICE
                                          OFF SOME OF THE BLUFFS

1034 PM    LYNDON STATION            WI   1.75 INCH HAIL
06/17/01   JUNEAU                         REPORTED BY DISPATCH

1023 PM    CENTERVILLE               WI   1.50 INCH HAIL
06/17/01   TREMPEALEAU                    REPORTED BY DISPATCH

1043 PM    TOMAH                     WI   WIND DAMAGE
06/17/01   MONROE                         REPORTED BY DISPATCH
                                          AND POWER LINES DOWN

1050 PM    1 E SPARTA                WI   WIND DAMAGE
06/17/01   MONROE                         REPORTED BY DISPATCH
                                          SHED DAMAGED.        ]

1133 PM    2 N MELVINA               WI   0.75 INCH HAIL
06/17/01   MONROE                         REPORTED BY DISPATCH

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:45 AM CDTSevere Thunderstorm WarningARXFayette60 min
Jun 18, 12:51 AM CDTSevere Thunderstorm WarningARXAllamakee54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.